News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Effexor XR


 rocketgirl29 - Sat May 12, 2007 7:38 pm

Hi, I'm 18, female, I've been diagnosed with severe depression, and I've been on and off Effexor XR for 3 years. I'm taking 375mg daily, and was wondering what the effects would be like if someone took 10 times that amount... Would they for sure die?
 Dr. K. Eisele - Sat May 12, 2007 9:02 pm

User avatar Dear Rocketgirl:

There are no gaurantees about anything. Ofcourse, it depends on a number of factors.

I urge you to ge yourself to safety as quickly as possible!! Please don't attempt suicide! I care about you, and I can't bear the idea of you putting an end to yourself. This is a permanent solution to a temporary problem.

I know it must seem that the last three years or so have been impossibly difficult, but look at it this way: you've come this far, and if you can't imagine how things could get any worse, then they must be taking a turn for the better!! Remember the saying: the only thing certain in life is CHANGE. So, things will get better, because they can't get any worse, right? There will be a change.

Please write back soon and let me know that you're okay. I really do care!
 rocketgirl29 - Sat May 12, 2007 9:26 pm

I'm ok, I'm just really frustrated with my life, and feel like I just want it to end, NOW. I've been through more crap within the past 5 years, than I have been my whole life. I just can't deal with this anymore. I'm not saying I will attempt, I'm just saying I'm contemplating.... and looking for ways to end these horrible feelings.
 Debbie Miller, RN - Mon May 14, 2007 5:53 pm

User avatar Any time you have such thoughts as these you should get help right away. Even if you don't think you will actually do something, you are getting a distress call from your mind and you need to talk to someone about it.

Please call a doctor or psychiatrist or emergency number if needed. You need someone who can find out what is going on and help you get things in balance. We, here at the forum, are concerned about your safety. Please get help, call a family member you can trust or an emergency number such as 1-800-SUICIDE (1-800-784-2433). Another number is 1-800-442-HOPE (4673). If you are outside the U.S. I don't know if this will work but you should reach a trained crisis volunteer. Good luck and let us know, please.

Take care!
 RPh - Fri May 18, 2007 7:48 pm

Hi, everyone. I have been taking Effexor for over 3 years for premenstrual dysphoric disorder (PMDD). I am recently married and want to try to start a family soon, but knew I wanted off this drug before I began trying. I have been attempting to d/c for over a month now. I, too, have been experiencing terrible, debilitating side effects, and while I would not wish this "hell" upon anyone, I am comforted to know that I am not alone in this battle--and a battle it has been. I had been taking 150 mg XR caps daily and decreased to 75 mg about a month ago with no ill effects other than some very vivid, disturbing dreams. When I ran out of the 75 mg samples my physician had given me, I decided to stop "cold turkey," not knowing the repercussions of my decision but understanding for the first time in years the origins of some very peculiar symptoms I had experienced, which I can now attribute to late/skipped doses of Effexor. After d/c'ing completely, I was OK for the first 2 days, but then my symptoms became so severe, I had to contact my physician for an Rx for the 37.5 mg dose. To my dismay, the pharmacy had filled the Rx for the tabs instead of the caps, which I didn't realize until I got home. (In hindsight, I am glad I received tabs instead of caps.) I took a tablet immediately and felt better within hrs. That was 2 weeks ago. Over the next couple of days, I again took whole tabs but soon began taking only a ¼ tab each day. I felt pretty lousy, but not as bad as I did when I went cold turkey. Now, I have been trying to get by on the smallest dose possible. Instead of regularly scheduled daily doses (in the AM), I have been taking "nibbles" of a tablet as needed to take the edge off my symptoms, which has amounted to less than a ¼ tablet total daily dose. I have also been existing on Advil (ibuprofen), Tylenol (acetaminophen), and Benadryl (diphenhydramine). I am desperate to get off this Rx as soon as possible. To put this in some perspective, I am not one who complains, and I have a fairly high tolerance for pain. That being said, these symptoms have been some of the worst I've ever experienced—far worse than the flu—worse than any dizziness, nausea, or headache I've ever had. And the “brain shivers”! Awful! (Although I characterize them more as electrical zaps and jolts, as many have described previously; it is most definitely not severe dizziness/vertigo.) The worst part about this experience is that I asked to be put on Effexor. I was working at Wyeth at the time (I have a doctor of pharmacy degree and was working in their drug safety department, believe it or not). Wyeth employees received any prescription-Wyeth product for $0 copay. You think I would have known better, but I did not work on Effexor while at Wyeth and was only familiar with the "success" stories. I do believe this Rx has a place in therapy, but I now believe that it should be reserved for severe cases of depression and anxiety for which other treatments have failed. As a pharmacist, I know that antidepressants have been associated with withdrawal symptoms but had been told that if the dose is tapered, the effects are minimal. I’ve experienced first hand that this is not the case. I would encourage each of you to pick up the phone and relate your personal stories to Wyeth--better yet, have your health care provider do this on your behalf. (And while they’re at it, they can request “off-label” information about how to discontinue the Rx, which they are not allowed by law to provide unless your health care provider specifically asks for it.) That is the only way that Wyeth and the FDA will know the extent of Effexor's withdrawal symptoms. By law, pharmaceutical manufacturers MUST inform boards of health worldwide (Effexor is marketed globally, not just in the US), of the safety reports they receive. One caveat, however, is that reports of adverse reactions from consumers carry less "weight" than do reports from health care providers, especially in Europe, which is why I recommend that you have your health care provider submit the report for you. Let your voices be heard, but just make sure that the right audience is hearing them! You can make a difference. Good luck!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here